Virginia, 2021

Flash Flooding and Flood in Virginia, March 27 to 28, 2021

March 27 to 28, 2021 · NWS MRX · 11 events in 5 counties and zones

Thunderstorms with large hail spread northward across East Tennessee during the early morning hours of March 27, reaching southwest Virginia by late morning. These storms were associated with a warm front, which later stalled across northeast Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Thunderstorms with large hail spread northward across East Tennessee during the early morning hours of March 27, reaching southwest Virginia by late morning. These storms were associated with a warm front, which later stalled across northeast Tennessee. This stalled front was the focus of additional thunderstorms that produced damaging winds and flooding in the evening of March 27 and into March 28.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 27, 6:41 AM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Mar 27, 6:41 AM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
741 AM EDT Sat Mar 27 2021

.UPDATE...
FOR 12Z AVIATION.

&&

.SHORT TERM (Today through Sunday)...

A warm front located across central GA this morning will be lifting
northward over the next few hours, with the southerly flow aloft
strengthening, resulting in positive theta-e advection up and over
the front today. The surface front is only expected to make it into
the southern TN Valley today, with the HRRR showing a mesohigh
located over the northern and central Valley that will prevent a
more northward position. Elevated convection has started to
blossom just north of the warm front in northern AL/MS. It should
expand and then spread north and east through sunrise. A split jet
structure will provide some divergence aloft to enhance precip
rates and deep convection. Forecast soundings this morning show
MUCAPE near 1500 J/kg at TYS and midlevel lapse rates around 7
C/km, along with 0-3 km shear around 40 kts, which will support
rotating updrafts and a threat of large hail. In the southern
Valley near the warm front, there appears to be a cap that will
limit coverage this morning, but afternoon convection is expected
to become surface based with MLCAPE near 1800 J/kg. With the front
nearby, a wind/tornado threat will also be present in this area
in the afternoon if the cap is broken. With moderate to locally
heavy rainfall rates expected today, and the ground being moist
from previous rain, flash flooding will be possible.

Tonight, the axis of precip will shift mainly across West/Middle TN
and KY, with a relative lull in activity expected for East TN.
However, the latest HRRR runs are keeping it a little farther south
compared to the 00Z NAM, which would enhance the threat of flooding
in the northern Plateau and SW VA (the FF.A may need to be expanded
northward in this case). Another possible concern for tonight will
be winds in the mountains as the LLJ increases to around 50 kts.
However the SW orientation of the jet is not ideal for mountain
waves, so only an Advisory may be needed. Will hold off on issuing
this for now due to low confidence.

A convective line is expected to develop ahead of the cold front
over West TN tonight, and spread east through early Sunday morning,
reaching our area in the 12-15Z time frame. With strong winds aloft
and a midlevel dry layer, a threat of damaging winds will be present
as the line moves through. Eastward progress should be quite quick,
and it should be moving out of our area between 18-21Z. Despite this
fast movement, additional heavy rain with the line on top of
precious rain will keep the threat of flooding going into Sunday.

DGS

.LONG TERM (Sunday night through Friday)...

Drying conditions to begin late Sunday or Sunday night and much
cooler by Monday morning. Lows will drop in the mid to upper 30s.
This will be low enough for some patchy frost across northeast
Tennessee, southwest Virginia and the northern Cumberland Plateau.
Temperatures cooler Monday especially north as high pressure builds
in from the west and northwest. Drying will be short lived as active
pattern resumes Monday night. The surface high will shift quickly to
the northeast and mid Atlantic coast late Monday with a easterly and
southeast flow beginning to develop Monday night. Once again this
will bring moisture north over the old frontal boundary from Sunday
back to the north.

Showers will develop north of the boundary Monday night and Tuesday.
The accompanying cold front moving in from the west and northwest
will bring back showers and probable thunderstorms Wednesday.
Another period of moderate rainfall late Tuesday night and Wednesday
possibly heavy Wednesday evening could bring back some flood
concerns especially for some of the rivers. Wednesday night much
colder behind the front with lingering showers and enough cold air
for some snow showers. Some minor accumulations possible highest
elevation by Thursday morning. It will be cold enough early Thursday
that even some lower elevations snow showers could briefly occur.
Lows will drop down into the lower to mid 30s. Wrap around moisture
and cold air advection will keep clouds across much of the area
Thursday morning with afternoon clearing, so winter like
temperatures expected. Highs Thursday mid to upper 30s higher
elevations and lower elevations from the lower to mid 40s southwest
Virginia to the upper 40s to mid 50s in Tennessee. Friday high
pressure settles overhead with slow warming about 5 degrees warmer
then Thursday. Temperatures Friday will be even colder in the mid
20s northeast to the lower 30s southwest. Some frost is possible
depending on moisture increase as northwest winds will continue
across much of the area overnight. With the growing season already
underway a Frost advisory or Freeze Warning may need to be issued
for Friday over part of the forecast area.

A lead shortwave impulse will bring scattered showers Mon night
through Tues morning, followed by a better chance of both showers
and thunderstorms ahead of a strong cold front as the longwave
trough moves E on Wed. Behind this front Wed night through Fri, an
unseasonably deep mid/upper trough will dig into the eastern CONUS
with temps 10-15 degrees below normal. Any lingering showers could
mix with snow showers in the higher elevations late Wed night into
early Thurs before ending as drier air moves in during the day Thurs.

TD

&&

.AVIATION...
12Z TAF DISCUSSION.

Thunderstorms moved through KCHA early this morning ahead of a
warm front which will progress north and into the TN Valley
through this afternoon. MVFR vis and cigs with showers and
possible TS can be expected this morning as the front moves north
towards CHA followed by TYS a few hours later. Confidence of MVFR
cigs is lower at TRI. Scattered showers and isolated thunderstorms
may be possible through the afternoon and evening at all sites,
bringing MVFR conditions at times, and will be mentioned as VCTS
and PROB30 groups. Late tonight and early Sunday expect ceilings
to go back to VFR but will still have light rain showers until end
of TAF period.

TD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             77  63  69  40  66 /  70  60 100   0  10
Knoxville McGhee Tyson Airport, TN  71  58  67  38  62 /  80  60 100  10  10
Oak Ridge, TN                       69  60  69  37  63 /  80  70 100   0  10
Tri Cities Airport, TN              68  56  68  34  62 /  80  50 100  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Flash Flood Watch through Sunday evening for Anderson-Bledsoe-
     Blount Smoky Mountains-Bradley-Campbell-Claiborne-Cocke
     Smoky Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
     Hawkins-Jefferson-Knox-Loudon-Marion-McMinn-Meigs-Morgan-
     North Sevier-Northwest Blount-Northwest Cocke-Northwest
     Greene-Northwest Monroe-Rhea-Roane-Scott-Sequatchie-Sevier
     Smoky Mountains-Southeast Greene-Southeast Monroe-Union-
     West Polk.

VA...NONE.
&&
Hazardous weather outlook, Mar 27, 2:57 AM EST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
357 AM EDT Sat Mar 27 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-280800-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
357 AM EDT Sat Mar 27 2021 /257 AM CDT Sat Mar 27 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible today, mainly west of
Interstate 75. The primary threat with these storms will be large
hail, with damaging wind gusts also possible. An isolated tornado
cannot be ruled out in the southern TN Valley this afternoon.

There will also be the potential for heavy rainfall today, which
could cause flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A line of showers and thunderstorms is expected to cross the
entire area on Sunday morning. The primary threat will be
damaging winds, but an isolated tornado cannot be ruled out. A
threat of flooding will also continue into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed today and Sunday.

In the hours before

Special weather statement, Mar 27, 10:46 AM EST, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
1146 AM EDT Sat Mar 27 2021

TNZ016-038-039-042-070-271630-
Jefferson TN-Hamblen TN-Northwest Greene TN-Grainger TN-Hawkins TN-
1146 AM EDT Sat Mar 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HAWKINS...NORTHEASTERN
JEFFERSON...NORTHWESTERN GREENE...EAST CENTRAL GRAINGER AND HAMBLEN
COUNTIES UNTIL 1230 PM EDT...

At 1146 AM EDT, Doppler radar was tracking a strong thunderstorm near
Jefferson City, moving northeast at 60 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morristown, Jefferson City, Rogersville, Dandridge, Bean Station,
White Pine, Russellville, Mosheim, Bulls Gap and Baileyton.

LAT...LON 3631 8282 3616 8317 3618 8317 3618 8318
      3615 8318 3614 8320 3615 8322 3613 8322
      3603 8344 3618 8356 3655 8301
TIME...MOT...LOC 1546Z 236DEG 51KT 3615 8340

Diegan
Local storm report, Mar 27, 10:50 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1150 AM EDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             3 E TAZEWELL            36.46N 83.52W
03/27/2021  M1.00 INCH       CLAIBORNE          TN   CO-OP OBSERVER

&&
Local storm report, Mar 27, 10:52 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1152 AM EDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 AM     HAIL             3 N PAULETTE            36.24N 83.90W
03/27/2021  U0.50 INCH       UNION              TN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

1122 AM     HAIL             2 SE AVONDALE           36.28N 82.44W
03/27/2021  M0.25 INCH       WASHINGTON         TN   PUBLIC

1128 AM     HAIL             1 SW TAZEWELL           36.45N 83.59W
03/27/2021  E0.25 INCH       CLAIBORNE          TN   PUBLIC

1130 AM     HAIL             3 NW CLINTON            36.12N 84.15W
03/27/2021  E0.70 INCH       ANDERSON           TN   PUBLIC

1140 AM     HAIL             1 S JEFFERSON CITY      36.10N 83.49W
03/27/2021  U0.50 INCH       JEFFERSON          TN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

1141 AM     HAIL             1 E ELIZABETHTON        36.34N 82.22W
03/27/2021  U1.00 INCH       CARTER             TN   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

1142 AM     HAIL             2 SE AVONDALE           36.28N 82.44W
03/27/2021  M0.70 INCH       WASHINGTON         TN   PUBLIC

1143 AM     HAIL             3 SE AVONDALE           36.28N 82.41W
03/27/2021  U1.50 INCH       WASHINGTON         TN   PUBLIC

            REPORT FROM MPING: PING PONG BALL (1.50
            IN.).

&&
Local storm report, Mar 27, 10:54 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1154 AM EDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             JOHNSON CITY            36.33N 82.37W
03/27/2021  M0.88 INCH       WASHINGTON         TN   TRAINED SPOTTER

&&
Special weather statement, Mar 27, 10:56 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
1156 AM EDT Sat Mar 27 2021

TNZ072>074-086-087-271645-
Blount Smoky Mountains TN-Northwest Monroe TN-
Sevier Smoky Mountains TN-Southeast Monroe TN-North Sevier TN-
1156 AM EDT Sat Mar 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLOUNT...
SOUTHEASTERN MONROE AND SOUTHWESTERN SEVIER COUNTIES UNTIL 1245 PM
EDT...

At 1156 AM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Madisonville, moving east at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gatlinburg, Smoky Mountains-Twentymile Creek, Smoky Mountains-Fontana
Area, Townsend, Tariffville, Citico Beach, Wears Valley, Citico,
Talassee and Cades Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3549 8425 3555 8409 3555 8401 3561 8394
      3566 8380 3568 8367 3571 8368 3578 8349
      3556 8352 3558 8361 3556 8377 3552 8383
      3552 8388 3547 8392 3546 8396 3541 8402
      3537 8401 3535 8404 3531 8403 3528 8427
TIME...MOT...LOC 1556Z 250DEG 48KT 3543 8418

Diegan
Local storm report, Mar 27, 10:59 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1159 AM EDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             JOHNSON CITY            36.33N 82.37W
03/27/2021  M1.50 INCH       WASHINGTON         TN   PUBLIC

            TVA CREDIT UNION STADIUM.

&&

The radar

The Roanoke radar (KFCX), 136 km away, was scanning. The volume nearest the first event began at 16:00 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.

Hail, Washington

When
March 27, 11:00 AM EST
Where
Washington County, 0.89 mi NE of Glade Spg
Measured
1 in hail
Reported by
Public
Coordinates
36.790, -81.770

Thunderstorm Wind, Bristol (C)

When
March 27, 12:10 PM EST
Where
Bristol (C) County, 1.8 mi ENE of Bristol
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.610, -82.170

Several trees were blown down.

Hail, Scott

When
March 27, 7:42 PM EST
Where
Scott County, 1.31 mi WSW of Bruno
Measured
1 in hail
Reported by
Public
Coordinates
36.620, -82.450

In addition to large hail, a few trees were blown down.

Hail, Washington

When
March 28, 1:35 AM EST
Where
Washington County, 1.49 mi SSW of Haskell
Measured
1 in hail
Reported by
Public
Coordinates
36.630, -82.210

Hail, Washington

When
March 28, 1:35 AM EST
Where
Washington County, 0.89 mi SW of Burson Place
Measured
1 in hail
Reported by
Public
Coordinates
36.660, -82.190

Hail, Washington

When
March 28, 1:45 AM EST
Where
Washington County, 1.31 mi ENE of Abingdon
Measured
1 in hail
Reported by
Public
Coordinates
36.720, -81.960

Thunderstorm Wind, Washington

When
March 28, 2:00 AM EST
Where
Washington County, 0.55 mi E of Glade Spg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.780, -81.770

Several trees were blown down.

Thunderstorm Wind, Washington

When
March 28, 2:00 AM EST
Where
Washington County, 0.55 mi E of Glade Spg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.780, -81.770

Several trees were blown down.

Flood, Lee

When
March 28, 3:53 AM EST to 7:00 AM EST
Where
Lee County, 1 mi SE of Jonesville to 0.5 mi ENE of Jonesville
Cause
Heavy Rain
Reported by
Public
Coordinates
36.670, -83.087

Streams out of their banks. Yards flooding. Water in a basement.

Flash Flood, Lee

When
March 28, 7:09 AM EST to 10:00 AM EST
Where
Lee County, 4 mi W of Jonesville to 3 mi NW of Pennington Gap
Cause
Heavy Rain
Reported by
Public
Coordinates
36.680, -83.172

Flooding of roadways caused vehicles to become stranded. Road closures. Highway 421 near Pennington Gap was impassable. Reports of structures being flooded in Pennington Gap. A 24 hour rainfall measurement of 4.37 inches at Jonesville at 8:00 AM.

Flash Flood, Wise

When
March 28, 7:40 AM EST to 10:00 AM EST
Where
Wise County, 3 mi W of Stephens to 4 mi SW of Stephens
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.980, -82.654

Several roadways were flooded and impassable around Wise.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941713, 941718, 941714, 941715, 941716, 941717, 941719, 941720, 951371, 951365, 951372.